Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Does Lamictal and Wellbutrin for bipolar have any side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 641 Questions
If I feel great for months on 400mg of lamictal with 600mg of wellbutrin, for my bipolar than why would it be unsafe?
Posted Sat, 22 Mar 2014 in Mental Health
Answered by Dr. Gaurav Katiyar 1 hour later
Brief Answer: Lamictal causes serious adverse effect Detailed Answer: Hi, I have gone through your query. Lamictal contains Lamotrigine and Wellbutrin contains Bupropion(Antidepressant). Both these drugs are effective in treating Bipolar Disorder. Lamictal is most effective for preventing the recurrent depressive episodes of bipolar disorder. Combination of both may be giving you a great feel, but as other medicines both have their adverse effect. Of these two, Lamictal comes with a Black Box Warning. As it may cause very serious, even life threatening skin reactions including DRESS syndrome, Toxic Epidermal Necrolysis and Stevens–Johnson syndrome. This is why if any rash, fatigue or fever appears, you should consult your treating doctor immediately. Till then you can continue with your medicines as prescribed. Hope I have answered your query. If you have any further questions I will be happy to help.
Above answer was peer-reviewed by
Follow-up: Does Lamictal and Wellbutrin for bipolar have any side effects? 23 minutes later
For 8 years I have been successfully taking 80mg of prozac, 400mg of wellbutrin, 400mg of Lamictal, & 72 mg of concerta, with no side effects! My question was can I go up to 600mg of Wellbutrin with the above combo, safely? My doc says we can try? Maybe I have higher tolerance? What is your opinion? I have had this same psychiatrist for 12 years & he works close w/ me on all my meds. But other patients on the internet say no one can take more than 450mg of Wellbutrin, ever. I have also been sober in AA, for 12 years. Just curious as to your reccomendation?
Answered by Dr. Gaurav Katiyar 47 minutes later
Brief Answer: Dose can be increased Detailed Answer: Hi, Thanks for the follow-up. Till now you are taking 400 mg of wellbutrin with mentioned combination for your ADHD. Main adverse effect associated with it is epileptic seizures, which is dose dependent. Chances of seizures increases up to ten times on taking Wellbutrin above 450mg. As it is decreases threshold of seizures. This is what people discuss over the internet forums. But the maximum permissible dose is 600 mg. Dose of 600 mg of wellbutrin increases the risk of seizures and it does not mean that you will have seizures. With all your previous history with the combo, you can give it a try for 600 mg. Usually tolerance is not seen with antidepressants but sometimes dose need to be adjusted according to outcome. As your treating Psychiatrist is closely monitoring you all these years with your medicines and conditions, it is advised to go with his opinion of increasing the dose. He will have to monitor you more frequently now. Some precautions should be taken by you like avoiding exposure to neon light, flashing light. Eat healthy diet, avoid fasting, fatigue or exhaustion, starvation and your thyroid profile should be in normal range. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor